The Resurgence of Serotonin Syndrome: What it is and How to Prevent It
An old court case regarding doctors inadvertently mixing drugs dangerously is still cause for concern.
Old Case: New Cause for Concern
The New York Times recently published a story in which a court case from 1984 stemmed from the death 18-year old Libby Zion. Ms. Zion died at a New York hospital with the diagnosis of Serotonin Syndrome. As described in the Times article, the amount of media attention the case received was due to issues of overworked, under supervised, and inexperienced doctors.
Today, however, the issues seem different. Rather, it’s the rise of people taking antidepressants, recreational, and even over-the-counter drugs that Serotonin Syndrome continues to be carefully examined.
Brief Overview of how Antidepressants Work
Antidepressants are prescribed to those suffering from various mental disorders, but primarily depression, much more than before. Further, where once there seemed only a few antidepressants to choose from, there now are multiple brands and classes of antidepressants on the market.
Almost all antidepressants use a chemical formulation which blocks the body’s depletion of serotonin. Serotonin is thought to be a main biological factor in one’s sense of well-being. Many psychiatrists believe the lack of serotonin is one of the main biological sources of depression. Antidepressants, then, work to keep serotonin levels from falling too low, and the drugs work to “inhibit” the body from getting rid of it so quickly.
Antidepressants have shown some measure of success. But when mixed with other medications, it could cause danger. If the person is in surgery and given other drugs that also inhibit serotonin depletion, the levels of serotonin may rise to dangerous and, as with Libby Zion, lethal levels.
Tricky For Doctors to Diagnose and Prescribe
The challenge for doctors today isn’t necessarily a lack of experience in Serotonin Syndrome. Rather, with so many medications of this sort on the market, both prescribed and over-the-counter, the chance of either a patient forgetting a drug they are taking, or willfully excluding it, can happen. It may be hard in this case for physicians to determine what medications to give or not give.
Drugs To Be Aware Of
The Times has an extensive list of drugs that is worth quoting in full here, “In addition to selective serotonin reuptake inhibitors [SSRIs] like Zoloft, Prozac and Paxil and serotonin/norepinephrine reuptake inhibitors [SNRIs] like Effexor, the list [of medicine inhibiting serotonin depletion] includes tricyclic antidepressants and MAOIs (for monoamine oxidase inhibitors); narcotic painkillers like fentanyl and tramadol; over-the-counter cough and cold remedies containing dextromethorphan; the anticonvulsant valproate; triptans like Imitrex used to treat and prevent migraines; the antibiotic Zyvox (linezolide); antinausea drugs; the anti-Parkinson’s drug L-dopa; the weight-loss drug Meridia (sibutramine); lithium; the dietary supplements tryptophan, St. John’s wort and ginseng; and several drugs of abuse, including ecstasy, LSD, amphetamines, the hallucinogens foxy methoxy and Syrian rue.”
Let’s Not Panic, However
To be sure, this list is quite extensive and disturbing. However, the risk for Serotonin Syndrome is most often associated with, “those taking combinations of antidepressant and antipsychotic drugs sometimes prescribed to treat resistant depression.” In addition, not all of the drugs listed are at the same levels and cause for concern. MAOI antidepressants, for example, are powerful antidepressants less prescribed. They also come with a hefty warning with them, listing dangerous combinations. They are prescribed to only those with particular cases of depression where the psychiatrist feels MAOIs are what’s needed. And, most cases Serotonin Syndrome are mild and cease within 24 hours.
Prevention For the Patient
For the patient, it is crucial to provide your doctor with as much information as possible about what drugs you are taking. Talking to your psychiatrist and pharmacist is also important, especially if you take over-the-counter medications. Finally, see if it’s possible to reduce the amount of drugs you are taking, but only with the advice of your doctor.
Even if you’re taking drugs that are recreational or embarrassing, it’s important to provide this information to your doctors, too. Though embarrassing, what they need to know is a matter of life or death.
- Brody, Jane E. ‘Serotonin Syndrome – A Mix of Medicines That Can Be Lethal’. The New York Times, March 5, 2007. http://mobile.nytimes.com/2007/02/27/health/27brody.html?_r=0&referer=.
- America’s State of Mind. United States: MedCo, 2011. http://apps.who.int/medicinedocs/documents/s19032en/s19032en.pdf.